Pennsylvania, 2004

Flash Flood in Pennsylvania, July 31, 2004

July 31, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Flash Flooding in western Sullivan County about 7 miles southeast of Laporte. Route 220 was closed, and several secondary roads were washed out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Flash Flooding in western Sullivan County about 7 miles southeast of Laporte. Route 220 was closed, and several secondary roads were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 1:59 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 31, 1:59 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 31 2004

.SYNOPSIS...

A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS
WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY
HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE
EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE
FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN
COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE
FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO
THE NW EARLY SUNDAY.

DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE
CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST.
MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE
AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE
TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE
PA.

THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES
SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE
LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES
RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO
FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL
AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK
AHEAD.
&&

.AVIATION...
VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS
AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH
MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT.
GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS
MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND
A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF
RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING.  THE FLASH FLOOD
WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH
THE LINE.

SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF
RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S
IN SE.  MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP
BEGIN THE DRYING PROCESS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN
THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT
COMFORTABLE HUMIDITY.  MOST LOCATIONS WILL APPROACH OR TOP 80F.
TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD
APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE
NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS
LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD
GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND
BEGINS...MOST LIKELY IN NW.  KEPT IT WILL INTO 80S IN SE BUT COOLED
NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING
WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED.

THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY
TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND
SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE
TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A
BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT
STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL
RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER
LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES
PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH
SUNDAY MORNING.
&&

SYNOPSIS...GRUMM
AVIATION...BUDD
SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 4:09 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT SAT JUL 31 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL
AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL
WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH
HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS.

HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 31, 1:22 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT SAT JUL 31 2004

PAZ036-311900-
FRANKLIN-
222 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN
COUNTY...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA
MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR
MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS
AROUND 300 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, Jul 31, 2:16 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     ST. THOMAS              39.94N 77.74W
07/31/2004                   FRANKLIN           PA   LAW ENFORCEMENT

            TREES DOWN WEST OF CHAMBERSBURG

&&

MMD
Special weather statement, Jul 31, 2:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 31 2004

PAZ050-052-311945-
NORTHUMBERLAND-SNYDER-
320 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SNYDER AND SOUTHERN
NORTHUMBERLAND COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF SELINSGROVE...MOVING
EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HERNDON...HUMMELS
WHARF...AND SHAMOKIN DAM AROUND 325 PM...RESLER AND SUNBURY AROUND
330 PM...REBUCK AND URBAN AROUND 335 PM...TREVORTON AND STONINGTON
AROUND 340 PM AND FARNSWORTH AROUND 345 PM.

A WIND GUST TO 50 MPH IS POSSIBLE WITH THIS STORM LINE.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO
Special weather statement, Jul 31, 2:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT SAT JUL 31 2004

PAZ051-053-312015-
COLUMBIA-MONTOUR-
343 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND COLUMBIA COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR JERSEYTOWN AND CATAWISSA AROUND
350 PM...MILLVILLE AND BLOOMSBURG AROUND 355 PM... ORANGEVILLE AND
ALMEDIA AROUND 400 PM...MIFFLINVILLE AROUND 405 PM...AND WILL REACH
STILLWATER...BENTON AND BERWICK AROUND 410 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO

The radar

The Binghamton radar (KBGM), 95 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
July 31, 3:30 PM EST to 9:45 PM EST
Where
Sullivan County, 7 mi SE of Laporte
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413730.